The Oseen–Frank Energy Functional on Manifolds


We observe that for a unit tangent vector field uTM on a 3-dimensional Riemannian manifold M, there is a unique unit cotangent vector field ATM associated to u such that we can define the curl of u by dA. Through a unit cotangent vector field ATM, we define the Oseen–Frank energy functional on 3-dimensional Riemannian manifolds. Moreover, we prove partial regularity of minimizers of the Oseen–Frank energy on 3-dimensional Riemannian manifolds.

This is a preview of subscription content, access via your institution.


  1. 1.

    Almgren, F.J., Lieb, E.H.: Singularities of energy minimizing maps from the ball to the sphere: Examples, counterexamples, and bounds. Ann. Math. 128, 483–530 (1988)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bethuel, F., Brezis, H.: Regularity of minimizers of relaxed problems for harmonic maps. J. Funct. Anal. 101, 145–161 (1991)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bethuel, F., Brezis, H., Coron, J.M.: Relaxed energies for harmonic maps. In: Berestycki, H., Coron, J.-M., Ekeland, I (eds.) Variational Methods. Progress in Nonlinear Differential Equations and Their Applications, vol. 4, pp 37–52. Birkhäuser, Basel (1990)

  4. 4.

    Brezis, H., Coron, J.-M., Lieb, E.H.: Harmonic maps with defects. Commun. Math. Phys. 107, 649–705 (1986)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Chen, Y., Struwe, M.: Existence and partial regular results for the heat flow for harmonic maps. Math. Z. 201, 83–103 (1989)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Chern, S.S., Chen, W.H., Lam, K.S.: Lectures on Differential Geometry. Series on University Mathematics, vol. 1. World Scientific, Singapore (1998)

    Google Scholar 

  7. 7.

    Eells, J., Lemaire, L.: A report on harmonic maps. Bull. Lond. Math. Soc. 10, 1–68 (1978)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Eells, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Amer. J. Math. 86, 109–160 (1964)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Ericksen, J.L.: Conservation laws for liquid crystals. Trans. Soc. Rheol. 5, 23–34 (1961)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Feng, Z., Hong, M.-C., Mei, Y.: Convergence of the Ginzburg-Landau approximation for the Ericksen-Leslie system. SIAM J. Math. Anal. 52, 481–523 (2020)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Frank, F.C.: On theory of liquid crystals. Discuss. Faraday Soc. 25, 19–28 (1958)

    Article  Google Scholar 

  12. 12.

    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Princeton University Press, Princeton (1983)

    Google Scholar 

  13. 13.

    Giaquinta, M., Giusti, E.: On the regularity of the minima of variational integrals. Acta Math. 148, 31–46 (1982)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Giaquinta, M., Giusti, E.: The singular set of the minima of certain quadratic functionals. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 11, 45–55 (1984)

    MathSciNet  Google Scholar 

  15. 15.

    Giaquinta, M., Hong, M. -C., Yin, H.: A new approximation of relaxed energies for harmonic maps and the Faddeev model. Calc. Var. Partial Differ. Equ. 41, 45–69 (2011)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Giaquinta, M., Modica, G., Souček, J.: The Dirichlet energy of mappings with values into the sphere. Manuscripta Math. 65, 489–507 (1989)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Giaquinta, M., Modica, G., Souček, J.: Liquid crystals: Relaxed energies, dipoles, singular lines and singular points. Ann. Scuola Norm. Sup. Pisa 17, 415–437 (1990)

    MathSciNet  Google Scholar 

  18. 18.

    Giaquinta, M., Modica, G., Souček, J.: Cartesian Currents in the Calculus of Variations, Part II: Variational Integrals. A Series of Modern Surveys in Mathematics, vol. 38. Springer, Berlin (1998)

    Google Scholar 

  19. 19.

    Giusti, E.: Direct Methods in the Calculus of Variations. World Scientific, Singapore (2003)

    Google Scholar 

  20. 20.

    Hardt, R., Kinderlehrer, D., Lin, F.-H.: Existence and partial regularity of static liquid crystal configurations. Commun. Math. Phys. 105, 547–570 (1986)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Hardt, R., Kinderlehrer, D., Lin, F.-H.: Stable defects of minimizers of constrained variational principles. Ann. Inst. Henri Poincaré, Non Linear Anal. 5, 297–322 (1988)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Hong, M.-C.: Partial regularity of weak solutions of the liquid crystal equilibrium system. Indiana Univ. Math. J. 53, 1401–1414 (2004)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Hong, M.-C.: Existence of infinitely many equilibrium configurations of the liquid crystal system prescribing the same nonconstant boundary value. Pac. J. Math. 232, 177–206 (2007)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Hong, M.-C.: Some results on harmonic maps. Bull. Inst. Math. Acad. Sin. (N.S.) 9, 187–221 (2014)

    MathSciNet  Google Scholar 

  25. 25.

    Hong, M. -C., Jost, J., Struwe, M.: Asymptotic limits of a Ginzburg-Landau type functional. In: Jost, J. (ed.) Geometric Analysis and the Calculus of Variations for Stefan Hildebrandt, pp 99–123. International Press (1996)

  26. 26.

    Hong, M.-C., Li, J., Xin, Z.: Blow-up criteria of strong solutions to the Ericksen-Leslie system in \(\mathbb {R}^{3}\). Commun. Partial Differ. Equ. 39, 1284–1328 (2014)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Hong, M. -C., Mei, Y.: Well-posedness of the Ericksen–Leslie system with the Oseen–Frank energy in \(L^{3}_{uloc}(\mathbb {R}^{3})\). Calc. Var. Partial Differ. Equ. 58, 3 (2019)

    Article  Google Scholar 

  28. 28.

    Hong, M. -C., Xin, Z.: Global existence of solutions of the liquid crystal flow for the Oseen–Frank model in \(\mathbb {R}^{2}\). Adv. Math. 231, 1364–1400 (2012)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Jost, J.: Harmonic Maps Between Surfaces. Lecture Notes in Mathematics, vol. 1062. Springer, Berlin (1984)

    Google Scholar 

  30. 30.

    Jost, J.: Nonlinear Methods in Riemannian and Kählerian Geometry: Delivered at the German Mathematical Society Seminar in Düsseldorf in June, vol. 1986. Birkhäuser, Basel (1988)

    Google Scholar 

  31. 31.

    Jost, J.: Riemannian Geometry and Geometric Analysis, 4th edn. Springer, Cham (2005)

    Google Scholar 

  32. 32.

    Leslie, F.M.: Some constitutive equations for liquid crystals. Arch. Rational Mech. Anal. 28, 265–283 (1968)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Sacks, J., Uhlenbeck, K.: The existence of minimal immersions of 2-spheres. Ann. Math. (2) 113, 1–24 (1981)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Schoen, R., Uhlenbeck, K.: A regularity theory for harmonic maps. J. Differ. Geom. 17, 307–335 (1982)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Stewart, I.W.: The Static and Dynamic Continuum Theory of Liquid Crystals: A Mathematical Introduction. Taylor and Francis, London (2004)

    Google Scholar 

  36. 36.

    Oseen, C.W.: The theory of liquid crystals. Trans. Faraday Soc. 29, 833–899 (1933)

    Article  Google Scholar 

  37. 37.

    Struwe, M.: On the evolution of harmonic maps of Riemannian surfaces. Commun. Math. Helv. 60, 558–581 (1985)

    Article  Google Scholar 

  38. 38.

    Uhlenbeck, K.: Morse theory by perturbation methods with applications to harmonic maps. Trans. Amer. Math. Soc. 267, 569–583 (1981)

    MathSciNet  Article  Google Scholar 

Download references


I would take this opportunity to thank Professors Mariano Giaquinta and Enrico Giusti for their strong influence and support; in particular, the main idea of this paper was taught by them. Part of the research was supported by the Australian Research Council grant DP150101275.

Author information



Corresponding author

Correspondence to Min-Chun Hong.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Dedicated to Professor Jürgen Jost on the occasion of his 65th birthday.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hong, MC. The Oseen–Frank Energy Functional on Manifolds. Vietnam J. Math. (2021).

Download citation


  • The Oseen–Frank energy
  • Partial regularity

Mathematics Subject Classification (2010)

  • 35J50
  • 58J05